AbstractPurpose of the Study:
The purpose of this study was to report a novel case of drug-induced angle-closure from aripiprazole (Abilify), an atypical antipsychotic, and propose a mechanism for this association.Methods/Results:
We report a case of a 45-year-old white woman who presented in subacute angle closure 2 months after initiating aripiprazole 5 mg daily for depression. This patient reported no prior ocular history and had been on longstanding duloxetine (Cymbalta) 60 mg daily for over 10 years before starting aripiprazole. Examination at initial presentation revealed an intraocular pressure (IOP) of 16 mm Hg in the right eye and an elevated IOP of 44 mm Hg in the left eye. Gonioscopy demonstrated a plateau iris configuration in the right eye and angle closure with a plateau iris configuration in the left eye. She was started on IOP-lowering therapy and underwent a laser peripheral iridotomy. Despite recommendation to discontinue aripiprazole, duloxetine was discontinued; aripiprazole was maintained and later increased to 10 mg daily for worsening depression. Three months after the dosage increase, the patient was found to have an elevated IOP of 32 mm Hg and angle-closure with a plateau iris configuration in the left eye. Iridoplasty was performed in the left eye with subsequent opening of the angle and improvement in IOP. The second attack of angle-closure led to the discontinuation of aripiprazole and a corresponding widening of the angles in both eyes 1 week after cessation.Conclusions:
This is the first report to describe drug-induced angle-closure glaucoma associated with aripiprazole use. The mechanism of angle closure, we hypothesize, is from mydriasis and/or supraciliary effusion mediated by the serotoninergic effect on the iris and ciliary body complex. Treatment is preferably cessation of the medication. However, in cases where the medication is necessary for management of major depression, iridoplasty should be performed to reduce the risk of angle closure.